Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2020, 2:15 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2020, 2:15 PM MDT (20:15 UTC)
- Expired
- Jun 6, 2020, 3:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 12:21 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS55 KBOU 062015
SVRBOU
COC039-073-121-062100-
/O.NEW.KBOU.SV.W.0041.200606T2015Z-200606T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
215 PM MDT Sat Jun 6 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Elbert County in east central Colorado...
Southern Washington County in northeastern Colorado...
Northeastern Lincoln County in east central Colorado...
* Until 300 PM MDT.
* At 215 PM MDT, a severe thunderstorm was located 7 miles west of
Hugo, or 8 miles southeast of Limon, moving northeast at 65 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Limon, Hugo, Arriba, Genoa, Thurman, Arickaree School, Cope, Anton,
Elba, Woodlin School, Lindon and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
3999 10349 4000 10280 3957 10280 3957 10316
3896 10318
TIME...MOT...LOC 2015Z 228DEG 58KT 3917 10360
HAIL...<.75IN
WIND...80MPH
$$
GIMMESTAD2 follow-up statements
083
WWUS55 KBOU 062044
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
244 PM MDT Sat Jun 6 2020
COC039-073-121-062100-
/O.CON.KBOU.SV.W.0041.000000T0000Z-200606T2100Z/
Elbert CO-Washington CO-Lincoln CO-
244 PM MDT Sat Jun 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN ELBERT...SOUTHERN WASHINGTON AND NORTHEASTERN
LINCOLN COUNTIES...
At 243 PM MDT, a severe thunderstorm was located 8 miles south of
Thurman, or 13 miles north of Flagler, moving northeast at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. A wind gust to 85 mph was reported at
Cedar Point as this storm passed.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Limon, Hugo, Arriba, Genoa, Thurman, Arickaree School, Cope, Anton,
Elba, Woodlin School, Lindon and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
3999 10349 4000 10280 3957 10280 3957 10316
3896 10318
TIME...MOT...LOC 2043Z 228DEG 58KT 3948 10316
HAIL...<.75IN
WIND...70MPH
$$
GIMMESTAD385
WWUS55 KBOU 062109
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
309 PM MDT Sat Jun 6 2020
COC039-073-121-062118-
/O.EXP.KBOU.SV.W.0041.000000T0000Z-200606T2100Z/
Elbert CO-Washington CO-Lincoln CO-
309 PM MDT Sat Jun 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT...SOUTHERN
WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened. Therefore, the
warning has been allowed to expire. However wind gusts to 60 mph
will continue across northeastern Colorado this afternoon. A Severe
Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado for potential stronger gusts
with thunderstorms.
LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
3999 10349 4000 10280 3957 10280 3957 10316
3896 10318
TIME...MOT...LOC 2108Z 228DEG 58KT 3973 10280
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:27 PM MDT, 48 minutes earlier.
Area forecast discussion, Jun 6, 1:27 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 127 PM MDT Sat Jun 6 2020 .UPDATE... Issued at 127 PM MDT Sat Jun 6 2020 Sufficient heating for mixing of that higher momentume air into the Denver area. We upgraded to a High Wind Warning for east of I-25, and north to Greeley and Fort Morgan as they should start to blow as well with further mixing. UPDATE Issued at 1025 AM MDT Sat Jun 6 2020 ...THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON... Anomalously strong wind field in place today, as we're seeing standardized anomalies in the 3-4 range. That's already indicated on the regional 12Z soundings and KFTG vad wind profiler, with 50 knot south/southwest flow down close to 8000 feet, at least with the passing showers. The winds aloft will continue to increase this afternoon, with the upper level jet rounding the base of the ejecting trough axis. We see a core of 60-70 knot winds down to 600 mb, and widespread 50+ knot winds at and under 700 mb. There is abundant cloud cover which is limiting daytime heating and mixing, which is a wildcard regarding wind/storm development. However, as the gradient strengthens and deeper convection in western CO/eastern UT moves in this afternoon, we believe more and more places will see high wind criteria met, not just those under the current High Wind Warning, but locations along the I-25 corridor and even over the mountains. We will have to be fairly generous with severe thunderstorm warnings to account for the potential damaging thunderstorm winds. If we see just enough breaks in the clouds, MLCAPE should increase to around 500-800 J/kg with DCAPE near 1000 J/kg. Momentum transport of the stronger winds aloft and enhanced thunderstorm outflow would support damaging wind gusts up to 80 mph possible from the stronger storms. Hodograph lengths are long, and mean 0-6 km wind is close to 60 knots so storms will be absolutely flying in this environment. Despite the curved hodographs and favorable shear profile, we think most storms on the plains will be outflow dominated with relatively high LCL levels of 7000-9000 feet, limiting the tornado threat but still not ruling one out given 0-1km helicity near 100-150 m2/s2 and 0-3km upwards of 300 m2/s2. If we were to see a tornado, this would be likely be the day to see one in the mountains or western Colorado where LCLs are lower and shear/updraft helicity profiles are even stronger. Other concern for this afternoon is blowing dust and hazardous travel conditions with strong crosswinds. Visibility near open fields could be reduced to near zero. Red Flag Warning and High Wind Warnings remain in place. && .SHORT TERM...(Today and tonight) Issued at 339 AM MDT Sat Jun 6 2020 The positively tilted upper level trough is currently sitting over southern CA with increasing Gulf moisture pushing into the four corners region and into Colorado. Associated with this feature is a 100+ jet that will circumvent the base of the trough and push into Colorado through the day today. QG analysis shows modest lift ahead of the trough combined with the increased PW moisture values to bring enough instability for storms to continue across western portions of the state and move across the Central Rockies through the morning hours. With model PW values projected to be between 0.75 to over an inch storms that move over the higher terrain through the morning could be capable of moderate to heavy showers. For storm projections later this afternoon models show a decent enough shear profile to support rotating updrafts along with CAMs indicating a few long track helicity swaths across portions of the high country and northern foothills. There will be some initial cloud cover over the plains that could hinder mixing of the boundary layer, however it is expected that lapse rates will be strong enough at around 9.0-9.7 C/km with DCAPES above 1000 j/kg to support strong winds across the plains by the late afternoon. Storms will push east off the higher terrain and move across the plains during the late afternoon hours and continue into the early evening. Some of these storms will be able to produce severe winds with outflows possibly bringing gusts of 60 to 80 mph along with large hail and dangerous lightning. Temperatures today will once again reach well above normal with highs projected to be in the 90s across the plains and 60s to 70s in the high country. With the increased moisture provided by the upper trough, RH values will see a slight boost with values in the upper teens to lower 20s across the plains. However, as conditions deteriorate with severe winds projected across the eastern plains counties fire danger will worsen. For this reason a Red Flag Warning remains in effect for a portions of the eastern plains starting at 11 am today and continuing through Sunday. More information can be found in the fire weather section below. .LONG TERM...(Sunday through Friday) Issued at 339 AM MDT Sat Jun 6 2020 For Sunday, Colorado will remain under a strong southwest flow regime with low pressure over the northern Rockies. The state will be much drier than Saturday with no convection expected during the day. Precipitable water values drop to under .50 of an inch for most areas. Main concern on Sunday will be critical fire weather conditions with low humidities and strong southwest winds (see fire weather section below for more details). There is some good news for early next week with an expected cool down on Monday and Tuesday with a better chance for showers and storms late Monday and into Monday night. The next upper trof will move across Colorado Monday night through early Tuesday with a fairly healthy cold front and enough moisture to spawn a round of showers and thunderstorms late in the day, especially over northern sections bordering Wyoming and Nebraska. Temperatures will drop to a little below normal temperatures both days with readings into the 70s. By Tuesday and Wednesday Colorado will be replaced with a moderate and dry northwest flow aloft. Temperatures will be quite cool on Tuesday behind the trof then some moderation in temperatures on Wednesday. The flow weakens some as high pressure ridge builds into Colorado through Saturday. temperatures will warm back into the 80s with just a slight chance of late day storms by Friday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1025 AM MDT Sat Jun 6 2020 Winds will be the concern through the afternoon. There has been a temporary lull behind the first batch of passing light showers, but with more heating, mixing, and additional showers and storms winds will become strong and gusty. Stronger winds are expected to develop by 20Z with gusts 40-45 knots likely. Blowing dust may reduce visibility to less than 5SM. It looks like stronger convection (perhaps a couple rounds) will race across the Front Range airports 20Z-24Z, with gusts around 55 knots possible. Winds will gradually subside 00Z-03Z. && .FIRE WEATHER... Issued at 339 AM MDT Sat Jun 6 2020 Strong winds combined with warmer than average temperatures will increase fire danger across the eastern plains later this afternoon. Humidity values should drop to 15 to 20 percent, just above criteria, but given the magnitude of winds any fire could spread rapidly out of control. We should see higher coverage of rain in Park County and southern foothills (Fire Zones 214 and 216), so we won't be issuing there. Continued critical fire weather conditons expected again on Sunday afternoon. In the wake of Saturday's disturbance, Eastern Colorado will be under a moderate to strong southwest flow aloft. Good mixing will result in southwest wind gusts up to 40kt expected in the afternoon while humidity levels dropping to around 10 percent. May need to add fire weather zone 216, 217, 244 but will wait and see how much precipitation falls today before adding more zones to the Sunday threat. Should be noted that since the Saturday and Sunday red flag warning conditions have been combine, the threat for early Sunday morning is lower. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening for COZ041-045>051. Red Flag Warning until 9 PM MDT Sunday for COZ241-245>251. High Wind Warning until 6 PM MDT this evening for COZ040-042>044. && UPDATE...Barjenbruch SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Barjenbruch FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jun 6, 10:55 AM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Sat Jun 6 2020 COZ030>051-071700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Sat Jun 6 2020 ...HIGH WINDS...SEVERE STORMS WITH DAMAGING WINDS...AND HIGH FIRE DANGER TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms developing this afternoon will be capable of producing damaging winds. Wind gusts as high as 80 mph can be expected from the stronger severe storms, possibly resulting in property damage and dangerous travel conditions. High profile vehicles should not travel this afternoon, while others should remain aware for very strong cross winds and areas of blowing dust. Visibility may be suddenly reduced near open fields. Outside of the thunderstorms, gusty winds of 45 to 60 mph will develop in all areas this afternoon. The strongest of these more persistent winds are expected to develop over the Palmer Divide and just east of the I-25 Corridor. Fire danger will also be very high over the eastern plains and Palmer Divide as high winds combine with unseasonably warm temperatures. Avoid burning or any outdoor activity that may produce sparks, as rapid fire growth is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The plains will see very warm temperatures and gusty south winds increasing by late Sunday morning which will raise fire danger again to critical levels through early Sunday evening. Wind gusts up to 50 mph are expected Sunday while humidity levels will be under 15 percent. Conditons will be drier with no thunderstorms expected. On Monday, another upper level weather disturbance will be passing over the northern half of Colorado with showers and thunderstorms over the mountains moving out onto the plains in the afternoon. Some thunderstorms may become severe Monday afternoon over northern sections. Cooler temperatures are expected through the middle part of next week with a little less thunderstorm activity for Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. However, any reports of strong wind gusts or wind damage will be appreciated.
In the hours before
Local storm report, Jun 6, 1:18 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 E PARKER 39.51N 104.71W
06/06/2020 M71 MPH DOUGLAS CO TRAINED SPOTTER
MINOR TREE DAMAGE.
1247 PM NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.84N 104.65W
06/06/2020 M59 MPH DENVER CO OFFICIAL NWS OBS
1234 PM NON-TSTM WND GST 2 NE LONE TREE 39.56N 104.85W
06/06/2020 M62 MPH DOUGLAS CO ASOS
CENTENNIAL AIRPORT.
1130 AM NON-TSTM WND GST 13 ENE KIOWA 39.41N 104.24W
06/06/2020 M59 MPH ELBERT CO MESONET
MESONET STATION AR864 KIOWA.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Grand, Jackson, Larimer, Park, Summit | 39 min |
| Jun 6, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 42 min |
| Jun 6, 3:03 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 57 min |
| Jun 6, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more | 64 min |
| Jun 6, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Morgan, Weld | 39 min |
| Jun 6, 4:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jun 6, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Logan, Morgan, Washington, Weld | 42 min |
| Jun 6, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| Jun 6, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
| Jun 6, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.